GPs should routinely ask about herbal and supplement use

A STUDY of adults over age 65 found that 34 per cent were taking herbal medicinal products (HMPs) or dietary supplements concurrently with prescription medicines and 33 per cent of those were at risk of potential adverse drug interactions.

In the study published in the British Journal of General Practice a questionnaire asking about prescription medications, HMPs, and sociodemographic information was returned by 155 adults 65 years or older identified as taking one or more prescription drugs.

The majority of concurrent users (78 per cent) used dietary supplements such as cod liver oil, glucosamine, multivitamins and vitamin D. Around 20 per cent used only HMPs with prescription drugs and these included evening primrose oil, valerian and Nytol Herbal (a combination of hops, gentian, and passion flower).

A total of 16 participants were found to be at risk of potential adverse drug interactions. The researchers from the University of Hereford and NHS Improvement in London concluded that GPs should routinely ask questions regarding herbal and supplement use, to identify and manage older adults at potential risk of adverse drug interactions.

RCGP Chair Prof Helen Stokes-Lampard commented: "Our ageing population means that more people are living longer, often with more than one long-term condition and as a result, they are often, quite appropriately, taking multiple prescribed medications in order to treat and manage these conditions.

"What's important is that the patient's GP is aware of all the different medicines and supplements a patient is taking, so that we can keep an eye on the way they interact with each other. Patients may not think to mention to their GP what herbal medications or dietary supplements they may be taking, but this research is a useful reminder that patients should disclose all of the medication they are using, including any natural or herbal drugs, so that the GP can weigh up all of the benefits and risks and advise of any potential adverse interactions."